Indiana, 2009

Damaging Winds and High Wind in Indiana, February 11, 2009

February 11, 2009 · NWS LMK · 13 events in 8 counties and zones

A strong trough exiting the Rockies lead to explosive development of low pressure during the day Wednesday February 11th. At dawn, low pressure near 998 mb formed over southern Missouri.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong trough exiting the Rockies lead to explosive development of low pressure during the day Wednesday February 11th. At dawn, low pressure near 998 mb formed over southern Missouri. This cyclone deepened to 986 mb as it crossed into southern Michigan by late evening.|Convective showers along an occluded front crossed southern Indiana during the early afternoon. This line brought isolated gusts of 50 to 60 mph. Behind this front, gradient winds increased to 35 mph...with gusts up to 65 mph during the late afternoon and early evening. Scattered structural damage, tree damage and power outages resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 11, 12:50 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 11, 12:50 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 PM EST WED FEB 11 2009

MESO UPDATE...

A THIN LINE OF STORMS HAS BEEN PRODUCING SPORADIC WIND DAMAGE
INCLUDING G61 IN CHRISTIAN COUNTY OVER THE PAST HOUR. AMAZING
PRESSURE FALLS OF 3 TO 4 MB OVER THE PAST 3 HOURS DEMONSTRATE THE
STRONG MID LEVEL JET AND DEEP SFC LOW NEAR STL. WE HAVE SEVERAL SVR
TSRA WARNINGS OUT FOR VERY LOW TOP CONVECTION 18-23K. INSIDE OF THE
LINE ARE SOME INDIVIDUAL BOWING SEGMENTS WHICH MAY PRODUCE ISOL
TOR.

WIND THREAT REMAINS STRONG WITH THIS LINE...AND GRADIENT WINDS FOR
THE HIGH WIND WARNING STILL LOOKS GOOD TOO.

.NEAR TERM (THIS AFTERNOON AND TONIGHT)...

NO CHANGES TO THE FCST EXCEPT FOR THE NEW TORNADO WATCH FOR THE
ENTIRE CWA...FOR A NARROW LINE OF THIN CONVECTION THAT HAS WEAK
THERMODYNAMICS...BUT HIGH KINEMATICS.  PAH IS ISSUING SVRS FOR THE
SRN EDGE OF THE FAST MOVING LINE...WITH EMBEDDED BOOKEND VORTICIES
WHICH COULD CAUSE ISOL QUICK TORNADO SPINUPS AS THE LINE MOVES
EAST.  THERE IS A STRONG POTENTIAL FOR DAMAGING WINDS WITH TREE AND
PROPERTY DAMAGE ALONG WITH SCATTERED POWER OUTAGES...BUT LACK OF
INSTABILITY COULD LIMIT THE POTENTIAL FOR MUCH LIGHTNING...BUT EVEN
A LINE OF SHRA WILL HAVE THE POTENTIAL TO MIX DOWN 60+ MPH WINDS.

GRADIENT WINDS WILL CONTINUE WITH 25-35 MPH AND GUSTS TO 50+.
THESE WINDS WILL CONTINUE TO INCREASE AS THE FRONT APPROACHES AND BE
STRONGEST WITH AND AFTER A LINE OF THUNDERSTORMS THAT WILL MOVE INTO
THE WESTERN COUNTIES THROUGH NEXT COUPLE OF HOURS...THROUGH I-65
FROM 1PM-3PM EST AND THROUGH INTERSTATE 75 230PM-5PM EST.

THIS EVENING AND TONIGHT...

WINDS WILL REMAIN VERY STRONG BEHIND THE THIN SQUALL LINE AS DECENT
COLD AIR ADVECTION AND RESULTING SUBSIDENCE WILL MIX WINDS OF 25-40
MPH AND GUSTS OVER 50 MPH TO THE SURFACE INTO THIS EVENING. TIMING
OF THE HIGH WIND WARNING COVERS THIS WELL AND WILL CONTINUE THE
HIGHLIGHT THROUGH 10PM EST WEDNESDAY AS IT CURRENTLY EXISTS.

WINDS DECREASE QUICKLY AFTER 10PM EST BUT REMAIN IN THE 15-30 MPH
RANGE THROUGH THE OVERNIGHT HOURS.

.LONG TERM (THURSDAY THROUGH TUESDAY)...

ZONAL FLOW WILL COVER THE WHOLE CENTRAL PORTION OF THE COUNTRY
THURSDAY AS A STRONG JET WILL BISECT THE CONUS FROM CALIFORNIA
THROUGH THE MID ATLANTIC STATES. THE DEEP CYCLONE THAT BROUGHT THE
STRONG WINDS WEDNESDAY WILL FILL AS IT MOVES TOWARDS NEW ENGLAND.
YET ANOTHER IN A SERIES OF COLD TROUGHS WILL MOVE ASHORE THE
SOUTHERN CALIFORNIA COAST EARLY THURSDAY. EVENTUALLY...THIS FEATURE
WILL BECOME CAUGHT UP IN THE FAST ZONAL FLOW AND BRING SOME RAIN TO
THE LOWER OHIO VALLEY SATURDAY.

BREEZY WINDS EARLY THURSDAY WILL EASE UP SOMEWHAT DURING THE
AFTERNOON AS PRESSURE GRADIENT RELAXES ACROSS THE AREA DURING THE
DAY. WEST WINDS OF 10 TO 15 MPH THURSDAY WILL DIMINISH AND BECOME
LIGHT EARLY FRIDAY AS HIGH PRESSURE. LIGHT WINDS FRIDAY WILL
BECOME SOUTHEAST EARLY SATURDAY AS LOW PRESSURE APPROACHES FROM THE
WEST.

WITH AIR OF PACIFIC ORIGIN ARRIVING EARLY FRIDAY BEHIND THE
DEPARTING STORM...TEMPERATURES BOTH FRIDAY AND SATURDAY WILL STAY
MILD. HIGHS THURSDAY THROUGH PERHAPS SATURDAY SHOULD IN A BROAD
SENSE RANGE FROM THE UPPER 40S NORTH THROUGH THE UPPER 50S CLOSE TO
TENNESSEE. WITH WRAP-AROUND MOISTURE ASSOCIATED WITH DEEP LOW
PRESSURE DEPARTING QUICKLY LATE WEDNESDAY...MOSTLY CLEAR SKIES WILL
DEVELOP BY THURSDAY MORNING...CONTINUING INTO FRIDAY MORNING. SOME
MID AND HIGH LEVEL CLOUDINESS WILL ARRIVE FRIDAY AFTERNOON AS THE
NEXT SYSTEM APPROACHES.

BOTH THE GFS AND THE NEW ECMWF SHOW A JET MAX PUNCHING EAST ACROSS
THE TENNESSEE VALLEY SATURDAY MORNING. LOW PRESSURE ASSOCIATED WITH
LIFT IN THE LEFT EXIT REGION OF THIS JET WILL LIKELY MOVE ACROSS THE
REGION SATURDAY. THE NAM FORECAST IS FARTHER NORTH AND THE DEEPEST
WITH THIS CYCLONE...MOVING A A 998MB LOW ACROSS NORTHERN INDIANA
AROUND 12Z SATURDAY.  PREFERRED ARE THE GFS AND ECMWF MODELS...WHICH
FORECASTS A WEAKER LOW MOVING EASTWARD ALONG/NORTH OF INTERSTATE 64.
ALL MODELS SHOW ACTIVE CONVECTION LATE FRIDAY AND SATURDAY ALONG THE
GULF STATES ALONG A RETURNING SURFACE FRONT. THIS WILL RESTRICT
MOISTURE TRANSPORT NORTH AND WILL LIKELY LEAD TO LIKELY
PRECIPITATION...BUT RELATIVELY LIGHT QPF AMOUNTS SATURDAY.

SOUTHEAST WINDS SATURDAY WILL KEEP TEMPERATURES MILD UNTIL COLDER
AIR ARRIVES LATE WHEN WINDS SHIFT TO THE NORTHWEST AS THE SURFACE
LOW PASSES EAST. SOME MID LEVEL MOISTURE WILL LINGER
SUNDAY...KEEPING A CHANCE OF SHOWERS. THE COOLER GFS HINTS AT A RAIN
SNOW MIX ACROSS THE NORTH SUNDAY. FOR NOW...WILL NOT CHANGE THE
ONGOING FORECAST SUNDAY THROUGH TUESDAY.

&&

.AVIATION (12Z TAFS)...

WINDS A SIGNIFICANT THREAT TO AVIATION THROUGHOUT THE TAF PERIOD AS
A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACHES
AND MOVES THROUGH THE REGION. WINDS ALREADY CLIMBING AT THE SURFACE
AND ARE GUSTING TO NEAR 25KTS...WITH 12-15Z WEDNESDAY LIKELY SEEING
THE LEAST AMOUNT OF WIND DURING THE TAF PERIOD. SURFACE WINDS WILL
LIKELY BE STRONGEST BETWEEN 15Z WEDNESDAY AND 00Z THURSDAY.

WIND SHEAR WILL INCREASE THIS MORNING AS A 60-75KT JET BUILDS IN AT
5K FT OFF THE SURFACE...WITH WINDS AROUND 50-60KT AROUND 2K FT. THIS
WIND SHEAR WILL BE IN PLACE THROUGH AROUND 06Z THURSDAY BEFORE WINDS
ALOFT BEGIN TO DECREASE. SURFACE WINDS WILL WEAKEN AFTER 00Z
THURSDAY...THOUGH GUSTS TO 30KTS AT THE SURFACE WILL BE POSSIBLE
THROUGH AROUND OR SHORTLY AFTER 12Z THURSDAY.

A LOW-TOPPED SQUALL LINE IS STILL ANTICIPATED AHEAD OF THE
APPROACHING LOW AND IS ON TRACK TO STRETCH FROM SDF TO BWG DURING
THE 17Z-20Z TIME PERIOD...AND AFFECT LEX AROUND 19Z-22Z. TSRA AND
THE STRONGEST WINDS OF THE EVENT STILL LOOK TO OCCUR DURING THIS
TIME PERIOD. THE SQUALL LINE AND ASSOCIATED VERY STRONG WIND GUSTS
WILL MOVE OUT QUICKLY...BUT AS MENTIONED...STRONG SURFACE WINDS AND
WIND SHEAR WILL CONTINUE THROUGH THE END OF THE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING FOR CENTRAL KENTUCKY 12Z WEDNESDAY TO 03Z
THURSDAY.
IN...HIGH WIND WARNING FOR SOUTH CENTRAL INDIANA 12Z WEDNESDAY TO
03Z THURSDAY.
&&

WEATHER.GOV/LOUISVILLE

SHORT TERM...JDK/JDG
LONG TERM....JSD
AVIATION.....JDK
MESO.........JDG
Hazardous weather outlook, Feb 11, 11:45 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EST WED FEB 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1145 AM EST WED FEB 11 2009 /1045 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS FROM 55 TO
60 MPH WILL BE POSSIBLE.

IN ADDITION...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO MOVE THROUGH THE REGION DURING THE AFTERNOON. THIS LINE HAS THE
POTENTIAL TO PRODUCE WIND GUSTS EXCEEDING 60 MPH. IN ADDITION...
ISOLATED TORNADOES ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

SPOTTERS ARE ENCOURAGED TO REPORT PEAK WIND GUSTS AND ANY INSTANCES
OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND
TONIGHT.

DK

In the hours before

Special weather statement, Feb 11, 10:16 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 AM EST WED FEB 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1016 AM EST WED FEB 11 2009 /916 AM CST WED FEB 11 2009/

...HIGH WIND WARNING IN EFFECT...

WINDS WERE INCREASING ACROSS SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY AT MID MORNING AS LOW PRESSURE STRENGTHENED IN THE SAINT
LOUIS VICINITY. WINDS WERE GUSTING IN EXCESS OF 40 MPH AT MANY
LOCATIONS WEST OF INTERSTATE 65 WITH A MAX GUST OF 51 MPH AT
WESTERN KENTUCKY UNIVERSITY IN BOWLING GREEN.

WINDS WILL CONTINUE TO INCREASE AS DEEPENING LOW PRESSURE REACHES
CENTRAL ILLINOIS AND WESTERN INDIANA BY MIDDAY. IN ADDITION...A
NARROW LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THAT PART OF
SOUTH CENTRAL KENTUCKY...WEST OF INTERSTATE 65 BY MIDDAY. DAMAGING
WINDS WILL LIKELY BE FOCUSED JUST AHEAD AND ALONG OF THE LINE.

TREES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS WITH DANGLING AND
BROKEN TREE LIMBS. ALSO...MANY TREES ARE LEANING AND ENCASED IN
SATURATED GROUND WHICH MAKE THEM MORE VULNERABLE TO THE HIGH
WINDS. GRADIENT WIND GUSTS OF 50 TO 60 MPH WILL BRING DOWN
FRACTURED TREE LIMBS AND MAY UPROOT OR BRING DOWN LEANING
TREES...CAUSING POWER OUTAGES AS TREES AND TREE LIMBS HIT POWER
LINES.

TRAVELERS IN HIGH PROFILE VEHICLES WILL BE IMPACTED BY THE WIND AS
WELL...ESPECIALLY THOSE TRAVELING ON EAST-WEST INTERSTATES SUCH AS
I-64...AND THE BLUEGRASS AND CUMBERLAND PARKWAYS. STRONG SOUTH
WINDS WILL CREATE A DANGEROUS CROSS WIND FOR THESE DRIVERS.

KIRKPATRICK
Special weather statement, Feb 11, 11:45 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EST WED FEB 11 2009

INZ089-KYZ023-024-026-027-061-070>072-111745-
BRECKINRIDGE-BUTLER-GRAYSON-HANCOCK-LOGAN-OHIO-PERRY-SIMPSON-WARREN-
1045 AM CST WED FEB 11 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CENTRAL KENTUCKY...

AT 1142 AM EST/1042 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF STRONG TO SEVERE SHOWERS AND THUNDERSTORMS
ACROSS WEST-CENTRAL KENTUCKY...FROM CHRISTIAN COUNTY TO HENDERSON
COUNTY...MOVING EAST-NORTHEAST AT 35 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AND STRONG GUSTY
WINDS OF AROUND 50 MPH OR HIGHER ARE EXPECTED WITH THESE SHOWERS
AND STORMS.

BE AWARE THAT A GUST FRONT PRECEDING THESE SHOWERS AND STORMS WILL
GENERATE STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Feb 11, 12:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 PM EST WED FEB 11 2009

KYZ024-027-028-062-111830-
BRECKINRIDGE-EDMONSON-GRAYSON-HARDIN-
1150 AM CST WED FEB 11 2009

...LINE OF SHOWERS WILL PRODUCE VERY STRONG WIND GUSTS...

AT 1145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF RAIN SHOWERS EXTENDING FROM 7 MILES EAST OF WHITESVILLE TO
15 MILES EAST OF HARTFORD TO MORGANTOWN...MOVING NORTHEAST AT 40 MPH.

HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG
GUSTY WINDS OF AT LEAST 50 MPH ARE EXPECTED WITH THIS LINE.

THIS LINE WILL BE...
  NEAR HARDINSBURG BY NOON CST.
  NEAR LEITCHFIELD BY 1210 PM CST.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL

The radar

The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

7 high wind, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
February 11, 12:50 PM EST
Where
Dubois County, Birdseye
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.320, -86.700

A car was blown off State Road 145 near Birdseye.

Thunderstorm Wind, Perry

When
February 11, 1:27 PM EST
Where
Perry County, Tell City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -86.770

Trees were reported down in Tell City.

Thunderstorm Wind, Crawford

When
February 11, 3:50 PM EST
Where
Crawford County, 3 mi S of Pilot Knob
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.237, -86.350

Tree tops were broken off along with six inch thick tree limbs.

Thunderstorm Wind, Harrison

When
February 11, 3:58 PM EST
Where
Harrison County, New Salisbury
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -86.100

A twelve inch evergreen tree was uprooted.

Thunderstorm Wind, Harrison

When
February 11, 4:00 PM EST
Where
Harrison County, Corydon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -86.120

A roof was blown off a business and power poles were snapped on the northwest side of Corydon.

High Wind, Floyd

When
February 11, 4:00 PM EST to 9:00 PM EST
Where
Floyd forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Power poles were downed by high winds along Scottsville Road near Floyds Knobs.

High Wind, Harrison

When
February 11, 4:35 PM EST to 9:00 PM EST
Where
Harrison forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Trees limbs were downed in Corydon.

Thunderstorm Wind, Jefferson

When
February 11, 4:36 PM EST
Where
Jefferson County, Hanover
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.720, -85.470

The roof of Southwest High School in Hanover was damaged, with several large sections of sheet metal blown off.

High Wind, Dubois

When
February 11, 5:19 PM EST to 9:00 PM EST
Where
Dubois forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

The measured wind gust occurred at Jasper Middle School.

High Wind, Crawford

When
February 11, 5:34 PM EST to 9:00 PM EST
Where
Crawford forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

A porch roof was blown off near English.

High Wind, Crawford

When
February 11, 5:35 PM EST to 9:00 PM EST
Where
Crawford forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Wind gusts tore shingles off of a roof in Leavenworth.

High Wind, Clark

When
February 11, 6:30 PM EST to 9:00 PM EST
Where
Clark forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

The metal roof of the Charlestown Fire Department was blown off into the street.

High Wind, Scott

When
February 11, 6:38 PM EST to 9:00 PM EST
Where
Scott forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Windows were blown out of a house in Scottsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155181, 155183, 155184, 155185, 155186, 155188, 155189, 155190, 155191, 155192, 155193, 155194, 155195.